Colorado, 2018Winter Storm and Winter Weather in Colorado, April 7 to 8, 2018
April 7 to 8, 2018 · NWS GJT · 4 events in 4 counties and zones
The second in a series of weather disturbances associated with a strong atmospheric river moved through western Colorado. This resulted in significant to heavy late-season snowfall over the northern and central Colorado mountains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second in a series of weather disturbances associated with a strong atmospheric river moved through western Colorado. This resulted in significant to heavy late-season snowfall over the northern and central Colorado mountains. The mild nature of this system kept snow levels high with the bulk of accumulations above 9,000 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 7, 3:51 PM MST, 9 minutes earlier.
Area forecast discussion, Apr 7, 3:51 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
451 PM MDT Sat Apr 7 2018
.SHORT TERM...(Tonight through Sunday night)
Issued at 357 PM MDT Sat Apr 7 2018
Warm moist air has invaded E.Utah and W.Utah as advertised with
this morning PWAT of 0.68 inches already setting a record for
the 7th. Surface dewpoints also in the lower 40s which again is in
record territory indicating the moisture is taking up a lot of the
profile and moderate to heavy precipitation will be highly
probable over the next 12 to 18 hours. KGJX has been blossoming
the past hour or so with stratiform precipitation as isentropic
upglide is occurring along and over the warm front. The thicker
cloud cover to the north and constant weak ascent should limit
thunderstorm chances. Farther south where clearer skies and deeper
mixing has allowed for better shear profiles...expect upright
convection with better cell organization could lead to some gusty
winds in the warm sector of this storm. This threat should linger
through about midnight however forcing from the cold front
sweeping southward through the early morning hours will keep a
mention of an isolated storm through the predawn hours. Not much
snow showing up on webcams at higher elevations and appears
outside of more convectively driven showers...the snow level has
pushed above 10500 in most areas. This will continue through the
early evening hours before overall ascent increases and helps cool
the column and snow level settle back below 10Kft. The arrival of
the cold front to NE.Utah by midnight will help push snow levels
down toward mountain bases as it passes through all but the far
southern CWA by sunrise. Barring any huge surprises the best snow
totals should still be above 9000 feet. Mountain peaks above
timberline from the West Elks to the Park Range could see some
isolated amounts above a foot. Unfortunately the southern
mountains will not take advantage of this moisture as the best
dynamics swing northward. There will be some instability for the
front to mingle with through sunrise so there is likely to be some
better amounts on the higher peaks and expect some travel issues
along the 550 passes. This storm should be shifting east of the
divide after sunrise and this storm will be tapering off through
mid morning. The back piece of this storm pushes through later
Sunday into Monday and looks to spread another round of snow
across the central and northern mountains with temperature
profiles much more favorable for accumulating snowfall.
.LONG TERM...(Monday through Saturday)
Issued at 357 PM MDT Sat Apr 7 2018
Drier conditions move in Monday afternoon as ridging sets up
across the Rockies as the next strong system digs off the Left
Coast of NOAM. Temperatures will be warming to above normal
through Thursday with winds ramping up each day as the upstream
system begins to edge inland. Winds and fuels will need to be
monitored for fire weather concerns but we should be seeing a
strong greenup in the wake of the current moisture. The next
system remains on track to impact the CWA Thursday night into
Friday and with high latitude origins is looks to bring a rather
strong front and decent cooling into the weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 442 PM MDT Sat Apr 7 2018
Moisture will continue flowing into the area through the night
then decrease rapidly after about 14z. A cold front will move
through and bring the heaviest precipitations between about 04z
and 10z, which will spread across the area from NW to SE.
Thunderstorms with local strong winds are possible during that
same time period.
Lower ceilings and visibility will be widespread with CIGS below
ILS breakpoints at all TAFS sites along with periods of MVFR
conditions. KDRO will only see these conditions briefly. IFR
conditions are expected at KASE and KTEX between about 06z and
10z. Rain could change to snow in kHDN, KTEX and KASE, otherwise
precipitation is expected to remain liquid at all terminal
locations.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning from 9 PM this evening to 9 AM MDT Sunday
for COZ004-010-012-013.
UT...None.
&&
SHORT TERM...15
LONG TERM...15
AVIATION...CCHazardous weather outlook, Apr 7, 5:00 AM MST, 11 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
600 AM MDT Sat Apr 7 2018
COZ001>014-017>023-UTZ022>025-027>029-081200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
600 AM MDT Sat Apr 7 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Significant moisture will increase across the region today with
showers and thunderstorms developing by late this afternoon.
Storms will be capable of producing heavy rain in a short period
of time with gusty outflow winds to 45 mph possible in the
stronger storms. Snow level will remain fairly high above 12,000
feet MSL to start with snow levels lowering late this evening
through Sunday morning as a strong cold front blasts through.
Heavy rain on snow is likely across the higher elevations prior to
the cold front passage this afternoon and early evening, with
heavy rain changing over to heavy snow in the mountains with the
cold front tonight. Localized flooding is possible as well as
mudslides and debris flows on steep higher terrain. Significant
snow accumulations are likely above 10,000 feet MSL with travel
impacts in heavy snow likely above 9,000 feet MSL.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Another disturbance will move through Sunday evening into Monday
morning producing another round of snow for the northwest Colorado
mountains. Dry and mild weather returns Monday through Wednesday
for a dry start to the coming work week. Windy conditions return
Thursday ahead of another system set to bring precipitation to the
region Thursday evening through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Apr 7, 11:01 AM MST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1201 PM MDT SAT APR 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW RED MOUNTAIN PASS 37.90N 107.71W
04/07/2018 M1.5 INCH OURAY CO DEPT OF HIGHWAYS
WATER EQUIVALENT: 0.25 INCHES.
&&
SSLocal storm report, Apr 7, 12:58 PM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
158 PM MDT SAT APR 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM SNOW STEAMBOAT SKI RESORT 40.45N 106.77W
04/07/2018 M5.0 INCH ROUTT CO PUBLIC
SNOW DEPTH: 61 INCHES.
&&
SSLocal storm report, Apr 7, 12:59 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
159 PM MDT SAT APR 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM SNOW STEAMBOAT SKI RESORT 40.45N 106.75W
04/07/2018 M6.0 INCH ROUTT CO PUBLIC
SNOW DEPTH: 86 INCHES.
&&
SSLocal storm report, Apr 7, 1:03 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
203 PM MDT SAT APR 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW CRESTED BUTTE 6.2N 38.96N 106.99W
04/07/2018 M8.0 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-18, CRESTED BUTTE
6.2N.
&&Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 7, 4:00 PM MST to April 8, 7:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Measured snowfall totals ranged from 6 to 12 inches across the area. Periods of heavy snowfall rates resulted in slick and snowpacked roads which impacted travel along Interstate 70. Vail Pass was closed for over 4 hours due to multiple vehicle accidents.
Winter Weather, Elkhead and Park Mountains
- When
- April 7, 6:00 PM MST to April 8, 6:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Measured snowfall totals generally ranged from 4 to 8 inches. Locally higher amounts included 12 inches near Steamboat Springs Ski Resort.
Winter Weather, West Elk and Sawatch Mountains
- When
- April 7, 6:00 PM MST to April 8, 6:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Measured snowfall totals ranged from 3 to 7 inches across the area.
Winter Weather, Flattop Mountains
- When
- April 7, 6:00 PM MST to April 8, 7:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Measured snowfall totals ranged from 4 to 8 inches across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, April 7, 20181 death · 4 injured · $6,000 · 5 events
- Tornado and Hail in Idaho, April 7, 2018$30 million · EF0 · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 7, 20181 death · 1 injured · 4 events
- Lightning Strike in Utah, April 7 to 8, 2018$400,000 · 1 event
- Tornado and Damaging Wind in Louisiana, April 7, 2018EF1 · 2 events
- Damaging Winds in Florida, April 7, 2018$30,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in Oregon, April 7 to 8, 2018$20,000 · 64 kt wind · 8 events
- Frost and Freeze in Kentucky, April 7, 201822 events
- Winter Weather in Kentucky, April 7, 201822 events
- Frost and Freeze in Illinois, April 7, 201819 events
- Winter Weather in Illinois, April 7, 201814 events
- Frost and Freeze in Missouri, April 7, 201811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738966, 738963, 738967, 738968.